Converting oxycontin to the fentanyl patch

Tara Community Member September 16, 2008
  • Hi,

     

    I'll introduce myself within the next few days. I have an appointment with my doctor shortly however and wanted to get feedback from members on their experience with conversions from oxycontin to the patch. I have seen a variety of conversions in different tables on the internet. While many list ranges, some suggest a 1:1 conversion for oxycontin to the transdermal fentanyl patch. My doctor is going to convert some of my oxycontin to the patch this week and I hoped to find out what others have experienced when converting from one med to the other.

     

    If you have been on oxycontin and switched to the patch, I would be grateful if you could share what dose of oxycontin you were on and what dose of the patch you wound up on.

     

    I have gone through two conversions with my doctor so far and he has been so low each time that it has thrown me into withdrawal. The last conversion put me severe withdrawal for two weeks while he continued to increase the dose. If he suggests a very low number again, I may try to suggest that he start a bit higher. I don't want to go on a higher dose than necessary, but I also want to avoid another horrible withdrawal experience!

     

    Any assistance would be greatly appreciated. I see him Wed. of this week. 

     

    Many thanks, 

    Tara

     

    Sorry to just jump  in and ask a question before introducing myself, but I hope to get a few replies before I go to my appt. this week!

4 Comments
  • donna45
    Oct. 02, 2008

    Hi, my name is Donna and I am also new. I want to share my comment on this, but I was on methadone and switched to the fentanyl patch.  I had been on methadone for 11 years working up to 240 mgs daily. I eventually tapered down to 80 mgs. with the thought that I could eventually come off it. It really didn't cover my pain anymore at any dose, so why...

    RHMLucky777

    Read More

    Hi, my name is Donna and I am also new. I want to share my comment on this, but I was on methadone and switched to the fentanyl patch.  I had been on methadone for 11 years working up to 240 mgs daily. I eventually tapered down to 80 mgs. with the thought that I could eventually come off it. It really didn't cover my pain anymore at any dose, so why continue polluting my system. After some research, in the PDR Pocket Guide to Prescription  Drugs, I felt that the fentanyl patch may be something that I could try. I asked the Dr.  {I had never met him before, as he was fairly new, and I usually see the NP.} if he would switch me to it. He left the room to do the conversion and wrote out the script for 100 mcg/hr per 72hrs. He never said a word to me, which I found to be strange. I just accepted to be his bed side manner and left. This was 8/2/07 and I had a appointment to return 8/30/07. Now I off the methadone and on the patch. I was so happy and confident that this was my miracle drug. Relief from pain was in my sight. I had no side effects, such as naus

  • Anonymous
    Debbie
    Sep. 16, 2008

    will try to help IF I can..  I was on very high doses of percpcets for neuropathy.  My neurologist kept me on the percocets.. while putting me on the duragesic patches. BUT she started me on the 25mcg, then 50, then 75 etc. WHAT a waste!  Yes, do tell your Dr. to start you off with the 100.. it is what you can handle.. if you are already on a...

    RHMLucky777

    Read More

    will try to help IF I can..  I was on very high doses of percpcets for neuropathy.  My neurologist kept me on the percocets.. while putting me on the duragesic patches. BUT she started me on the 25mcg, then 50, then 75 etc. WHAT a waste!  Yes, do tell your Dr. to start you off with the 100.. it is what you can handle.. if you are already on a high dosage of narcotics. . you can handle starting out with the higher dosage of the patch too! The lower dosages do nothing and are a big waste of time and money.

    Now, also.. there are two different patches.. one.. comes in a brownish color box, and that one is the "gel" patch. That one makes me sick to my stomach.  The gel smells strong.. is harder to keep on.. falls off easily, even if you tape it on.  I truly would get sick to my stomach everytime I put one on me. Now the other one comes in a blue and white box.. these patches are "flat" and are more like "a clear tape"  they stay on better.. do not smell.. work great for the pain. so NOT make me sick at all! So when my neurologist writes out my script.. every time she writes right on the script "blue box"  to make sure they do not ever give me the brown box ones!  I also, put a white stretchy type tape to cover the patch.. to make sure it stays on me. Also I put the tape on.. so I can write the date and time I put the patches on.. because.. I put.. 2 -- 100 mcg patches on  every 3 days.   they work great for the first 2 days.. by the 3rd day.. eh.. they don't work.. but my dr. refuses to listen to me. Even though the insert says.. they work for 2 to 3 days!! ggrrr..   But she still gives me 120 percocets a month for the days I am in alot of pain.  which makes NO sense.. she should just give me the pain patches for the # of days I really need them! and forget the percs! oh well. But I hope I was in some way helpful to you?  Good luck!! 

    Debbie..   please let us know how you make out!

  • Anonymous
    suboxone is the...
    Sep. 16, 2008

    I have been put on the 100 mg fentanyl patch (generic for duragesic) after taking 240X2 of morphine ) and it made me so horrible ill that i went back to Morphium.I was already too tolerant for even the highest level of oxi. I think in your case you should definately tell your doc to put you on 100 mcg patch right away.And tell him to allow you to...

    RHMLucky777

    Read More

    I have been put on the 100 mg fentanyl patch (generic for duragesic) after taking 240X2 of morphine ) and it made me so horrible ill that i went back to Morphium.I was already too tolerant for even the highest level of oxi. I think in your case you should definately tell your doc to put you on 100 mcg patch right away.And tell him to allow you to only wear it for 24 hours and than switch to a new one. If you do not go into withdrawal you can than safely titrate down to the 75 mcg or even the 50mcg patch and just change them every 24 hours.Of course you didn't mention your dose of oxi but from what I get out of your post it might be very very high so don't let your doc fool around with a low dose patch , start with the highest 100 one and if you do not get ill than try the lower dose .

    • Tara
      Sep. 16, 2008

      Thank you for your comment - I'm sorry - It sounds like you dr. converted you way too low - it also takes at least 72 hours to stabilize on the patch, so you need BT meds to get through the transition. My doctor isn't going to convert all of the oxycontin  because my dose is incredibly high, and I'd like to taper the oxycontin down over time. Despite a...

      RHMLucky777

      Read More

      Thank you for your comment - I'm sorry - It sounds like you dr. converted you way too low - it also takes at least 72 hours to stabilize on the patch, so you need BT meds to get through the transition. My doctor isn't going to convert all of the oxycontin  because my dose is incredibly high, and I'd like to taper the oxycontin down over time. Despite a very high dose of oxycontin, I am not getting very good pain relief. I know the patch works for me, but I'm not sure what rate he should try to convert a. Since I just spent 2 weeks in withdrawal b/c he started the oxycontin dose way too low, I want to avoid having the same problem with the patch. At least I know that my pain responds to the patch (my response to oxycontin at this point is very poor). Some articles suggest substituting 100 mcg of the patch for every 100 mg of oxycontin while others put the conversion at around 50 mcg for 100 of oxycontin. I would be grateful if people could share the their original dose of oxycontin and ending dose of the patch in a conversion.

       

      Many thanks. 

       

Helpful Tools and Devices How to Make Life with RA Easier

Most Popular

Costs and Insurance
10 Affordable Pain Solutions